New Mexico, 2012

Drought in New Mexico, October 30 to 31, 2012

October 30 to 31, 2012 · NWS EPZ · 4 events in 4 counties and zones

Severe(D2) drought increased in coverage across Southwest New Mexico during the month of October. Most locations received very little precipitation which helped to worsen the drought across portions of the state.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Severe(D2) drought increased in coverage across Southwest New Mexico during the month of October. Most locations received very little precipitation which helped to worsen the drought across portions of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Oct 30, 11:37 AM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Oct 30, 11:37 AM MST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1237 PM MDT TUE OCT 30 2012

.SYNOPSIS...
A RIDGE OF HIGH PRESSURE ALOFT WILL RESULT IN CONTINUED WARM AND
DRY WEATHER ACROSS THE BORDERLAND THROUGH THE END OF THE WEEK.
EXPECT WARM DAYS WITH TEMPERATURES 5 TO 10 DEGREES ABOVE NORMAL
AND SEASONALLY COOL NIGHTS. A COLD FRONT WILL BRING COOLER
TEMPERATURES TO THE AREA IN TIME FOR THE WEEKEND. A FEW SCATTERED
SHOWERS IN THE AREA SHOULD MOSTLY STAY SOUTH AND EAST OF OUR
AREA.

&&

.DISCUSSION...
UPPER LEVEL RIDGING WILL BE IN CONTROL FOR THE NEXT SEVERAL
DAYS... BRINGING CONTINUED DRY AND WARM WEATHER TO THE AREA.
TEMPERATURES WILL BE RUNNING A SOLID 5 TO 10 DEGREES ABOVE
NORMAL. RECORDS OVER THE NEXT FEW DAYS ARE IN THE UPPER 80S
WITH THE EXCEPTION OF THURSDAY WHERE THE RECORD HIGH FOR EL PASO
IS 84. RIGHT NOW WE ARE FORECASTING A HIGH OF 81 FOR THURSDAY...
BUT THAT WILL BE THE MOST LIKELY DAY FOR REACHING RECORD
TERRITORY.

WITH DRY AIR IN PLACE AND RELATIVELY LIGHT WINDS...EXPECT LARGE
DIURNAL TEMPERATURE SWINGS WITH SEASONALLY COOL MINIMUM
TEMPERATURES. TYPICAL COLD SPOTS WILL DROP INTO THE 30S AT
NIGHT... WHILE THE GILA RIVER VALLEYS IN GRANT COUNTY AND MULE
CREEK WILL DROP INTO THE MID/UPPER 20S EACH NIGHT.

OTHERWISE...MEDIUM RANGE MODELS CONTINUE TO SUGGEST A NORTHERN
STREAM TROUGH WILL MOVE ACROSS THE NORTHERN ROCKIES FRIDAY
AFTERNOON...WHILE A MUCH WEAKER SOUTHERN STREAM DISTURBANCE MOVES
TOWARDS NORTHERN BAJA. A SIDE-DOOR COLD FRONT ASSOCIATED WITH THE
NORTHERN DISTURBANCE WILL DROP INTO OUT AREA FOR SATURDAY...
BRINGING COOLER TEMPERATURES TO THE AREA.

GFS/ECMWF HAS BEEN HINTING AT SOME LIMITED MOISTURE RUNNING OUT
AHEAD OF THE SOUTHERN STREAM DISTURBANCE...AND ALLOWING FOR SOME
SCATTERED SHOWERS AND PERHAPS ISOLATED THUNDERSTORM TO DEVELOP
AHEAD OF THE SIDE DOOR FRONT...BUT IT LOOKS LIKE THIS MOISTURE
WILL STAY SOUTH OF THE INTERNATIONAL BORDER SATURDAY...AND EAST
OF THE GUADALUPE MOUNTAINS SUNDAY. WENT AHEAD AND DROPPED POPS
BELOW 10 PERCENT IN THE SAT/SUN TIME FRAME.

&&

.AVIATION...VALID 31/00Z-01/00Z.
HIGH PRESSURE ALOFT WILL BRING VFR CONDITIONS WITH MOSTLY CLEAR
SKIES AND WINDS GENERALLY LESS THAN 10 MPH THROUGH THE PERIOD.

&&

.FIRE WEATHER...
A RIDGE OF HIGH PRESSURE ALOFT WILL MOVE ACROSS THE GREAT BASIN AND
ROCKY MOUNTAINS TODAY THROUGH THURSDAY BRINGING ABOVE NORMAL
TEMPERATURES...MOSTLY LIGHT WINDS AND DRY WEATHER WITH LOW
HUMIDITIES TO THE REGION. AN UPPER LEVEL TROUGH WITH A WEAK COLD
FRONT WILL SUBSEQUENTLY MOVE ACROSS THE SOUTHWESTERN UNITED STATES
FRIDAY THROUGH SUNDAY. THIS WEATHER SYSTEM WILL PRODUCE AN
INCREASE IN CLOUDS ALONG WITH SLIGHTLY COOLER TEMPERATURES. THERE
WILL ALSO BE VERY ISOLATED RAIN SHOWERS EAST OF THE RIO GRANDE
SATURDAY AND SUNDAY. MINIMUM RELATIVE HUMIDITIES WILL BE AROUND 15
TO 25 PERCENT LOWLANDS AND 25 TO 35 PERCENT MOUNTAINS THIS AFTERNOON
THROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 49  81  47  81  51 /   0   0   0   0   0
SIERRA BLANCA           48  80  50  80  48 /   0   0   0   0   0
LAS CRUCES              44  79  40  78  45 /   0   0   0   0   0
ALAMOGORDO              40  78  39  76  42 /   0   0   0   0   0
CLOUDCROFT              41  60  39  61  39 /   0   0   0   0   0
TRUTH OR CONSEQUENCES   47  79  44  80  45 /   0   0   0   0   0
SILVER CITY             45  73  40  73  42 /   0   0   0   0   0
DEMING                  35  81  34  81  40 /   0   0   0   0   0
LORDSBURG               42  80  40  80  43 /   0   0   0   0   0
WEST EL PASO METRO      48  81  49  81  54 /   0   0   0   0   0
DELL CITY               39  78  41  79  44 /   0   0   0   0   0
FORT HANCOCK            50  84  50  84  49 /   0   0   0   0   0
LOMA LINDA              49  75  49  76  47 /   0   0   0   0   0
FABENS                  49  82  48  82  51 /   0   0   0   0   0
SANTA TERESA            44  79  44  80  49 /   0   0   0   0   0
WHITE SANDS HQ          48  79  46  78  48 /   0   0   0   0   0
JORNADA RANGE           33  79  34  78  35 /   0   0   0   0   0
HATCH                   38  77  37  77  40 /   0   0   0   0   0
COLUMBUS                44  80  40  80  47 /   0   0   0   0   0
OROGRANDE               47  79  42  78  48 /   0   0   0   0   0
MAYHILL                 43  69  40  70  37 /   0   0   0   0   0
MESCALERO               37  68  36  69  37 /   0   0   0   0   0
TIMBERON                39  66  39  67  37 /   0   0   0   0   0
WINSTON                 37  73  39  74  36 /   0   0   0   0   0
HILLSBORO               46  73  49  77  42 /   0   0   0   0   0
SPACEPORT               42  78  43  77  43 /   0   0   0   0   0
LAKE ROBERTS            35  76  35  76  36 /   0   0   0   0   0
HURLEY                  40  78  35  77  38 /   0   0   0   0   0
CLIFF                   27  82  26  81  29 /   0   0   0   0   0
MULE CREEK              24  77  24  75  27 /   0   0   0   0   0
FAYWOOD                 41  75  37  76  38 /   0   0   0   0   0
ANIMAS                  38  80  38  79  40 /   0   0   0   0   0
HACHITA                 39  81  37  80  37 /   0   0   0   0   0
ANTELOPE WELLS          37  82  38  80  39 /   0   0   0   0   0
CLOVERDALE              38  77  39  77  40 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

25-HARDIMAN / 05-ROGASH
Hazardous weather outlook, Oct 30, 5:00 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
600 AM MDT TUE OCT 30 2012

NMZ401>417-TXZ418>424-311200-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
600 AM MDT TUE OCT 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HIGH PRESSURE WILL
MAINTAIN SUNNY SKIES...LIGHT WINDS AND ABOVE NORMAL TEMPERATURES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HIGH PRESSURE WILL
CONTINUE TO DOMINATE THE WEATHER PATTERN WITH DRY AND MILD
CONDITIONS THROUGH THURSDAY. HIGH PRESSURE WILL SHIFT TO THE EAST
ALLOWING A SOUTHWEST FLOW OVER THE AREA ON FRIDAY...RESULTING IN
INCREASED MID AND HIGH CLOUDINESS AND INCREASED WIND SPEEDS. THE
SYSTEM WILL MOVE INTO THE STATE ON SATURDAY AND LINGER IN THE
REGION THROUGH MONDAY. THERE WILL BE A SLIGHT CHANCE OF SHOWERS
AND A FEW THUNDERSTORMS EAST OF EL PASO SATURDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LUNDEEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Southern Gila Highlands/Black Range

When
October 30, 1:00 PM MST to October 31, 11:59 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
Drought Monitor

The zone went from Moderate(D1) to Severe(D2) drought on October 30. The town of Winston only received 0.04 inches of rain which was 1.05 inches below normal.

Drought, Southern Gila Foothills/Mimbres Valley

When
October 30, 1:00 PM MST to October 31, 11:59 PM MST
Where
Southern Gila Foothills/Mimbres Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

This area was in Moderate(D1) drought through much of the month, but was put into Severe(D2) drought on October 30. The Cooperative Observer in Faywood received only 0.02 inches of rain which was 1.08 inches below normal.

Drought, Eastern Black Range Foothills

When
October 30, 1:00 PM MST to October 31, 11:59 PM MST
Where
Eastern Black Range Foothills forecast zone
Reported by
Drought Monitor
Coordinates
32.684, -107.775 (the zone’s center; the record gives no point)

The entire zone was in Moderate(D1) drought through the month until October 30 when it was put into Severe(D2) drought. The Hillsboro Cooperative Observer reported only 0.02 inches which was 1.13 inches below normal.

Drought, Sierra County Lakes

When
October 30, 1:00 PM MST to October 31, 11:59 PM MST
Where
Sierra County Lakes forecast zone
Reported by
Drought Monitor
Coordinates
33.131, -107.192 (the zone’s center; the record gives no point)

Moderate(D1) drought continued through much of the month, but on October 30, the area was put into Severe(D2) drought. The Truth or Consequences ASOS only reported 0.02 inches of rain which was 0.91 inches below normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417322, 417323, 417324, 417327.